Document Detail


Distortion-product otoacoustic emissions: a useful test for monitoring ototoxicity induced by pegylated interferon and ribavirin treatment in patients with chronic hepatitis C.
MedLine Citation:
PMID:  22697091     Owner:  NLM     Status:  In-Data-Review    
Abstract/OtherAbstract:
Pegylated-interferon (peg-IFN) and ribavirin combination therapy for the treatment of hepatitis C virus (HCV) infection is well known to be associated with significant adverse effects. Several studies have investigated a possible auditory pathway involvement during IFN therapy, but a method to monitor the potential auditory involvement during treatment has not yet been described. The aim of this study is to evaluate possible modifications of the outer hair cell (OHC) function in HCV patients receiving peg-IFN and ribavirin combination therapy. Thirteen adult HCV patients (8 F/5 M, mean age 52∓12 years) treated with peg-IFN and ribavirin combination therapy underwent Pure Tone Audiogram and Distortion Product Otoacoustic Emission (DPOAE) tests. We compared mean auditory thresholds (PTA) and mean DPOAE amplitude before, at month 3 during, and at the end of treatment (T0, T3, and Tend, respectively), and 3 months after treatment discontinuation (Tfu). No significant differences were found in hearing levels at the different time points analyzed. During treatment, three patients developed tinnitus, which in 2 cases resolved spontaneously after the end of therapy. Compared to T0 (19.5±0.83), a statistically significant DPOAE increase at T3 (30±1,26) and Tend (28.6±2.16) was found (p<0.05 at both time points), while DPOAEs returned to pre-treatment levels at Tfu (19.3±1.3). In our group, none of the patients reported a permanent auditory impairment, excluding one patient with persistent tinnitus. Peg-IFN could produce an increase of motility of the OHCs by means of intracellular pathways. DPOAE test could be considered a new method for monitoring ototoxicity induced by IFN. On the basis of recent literature and our audiological results, physicians should be aware of the possible ototoxic effects of peg-IFN, requiring appropriate surveillance, and the patient should be informed of the potential side effects of IFN therapy on the auditory pathway.
Authors:
M Casale; C Mazzarelli; U Vespasiani Gentilucci; M Potena; M Pappacena; F Faiella; G Galati; F Salvinelli; A Picardi
Publication Detail:
Type:  Journal Article    
Journal Detail:
Title:  International journal of immunopathology and pharmacology     Volume:  25     ISSN:  0394-6320     ISO Abbreviation:  Int J Immunopathol Pharmacol     Publication Date:    2012 Apr-Jun
Date Detail:
Created Date:  2012-06-15     Completed Date:  -     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  8911335     Medline TA:  Int J Immunopathol Pharmacol     Country:  Italy    
Other Details:
Languages:  eng     Pagination:  551-6     Citation Subset:  IM    
Affiliation:
Department of Otolaryngology, Interdisciplinary Center for Biomedical Research (CIR), University Campus Bio-Medico, Rome, Italy.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Salbutamol: how does it enter smooth muscle cells?
Next Document:  Successful partnerships are the key to improving Aboriginal health.